Drought, Thayer
- When
- August 1, 12:00 AM CST to August 31, 6:00 AM CST
- Where
- Thayer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -97.595 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM) maintained or assigned two small bullseyes of Severe Drought (D2) to the eastern half of the 24-county South Central Nebraska area, one within central/eastern Thayer County and the other centered over the four-county intersection between Greeley/Nance/Howard/Merrick.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For the majority of August 2021, the U.S. Drought Monitor (USDM) maintained or assigned two small bullseyes of Severe Drought (D2) to the eastern half of the 24-county South Central Nebraska area, one within central/eastern Thayer County and the other centered over the four-county intersection between Greeley/Nance/Howard/Merrick. Focusing here on Thayer County, this area of D2 (introduced in late-July) was embedded within a broader area of Moderate Drought (D1) that encompassed much of the remainder of Thayer and extended northward through most of Fillmore and York counties (and also smaller parts of Clay/Hamilton counties). However, some much-needed appreciable rain late in the month eliminated this localized D2 from Thayer County (although the broader D1 area lingered in its place for roughly the northeast half of the county given remaining longer-term precipitation deficits).
Focusing on the fairly dry majority of August, and referencing data from the NWS cooperative observer in Hebron (generally representative of the D2 area), up until its final days August was well on its way to being the 5th-consecutive month of below normal precipitation. In fact, between April 1-Aug. 26, Hebron totaled just 9.06 inches of precipitation (45% of normal), with this dryness peaking during June-July (merely 26% of normal). But then, August ended on a much-welcomed wetter note, as a few rounds of thunderstorms between the 27th-29th dumped 2.51 of rain, prompting removal of the D2 area. Although not an astounding total by August standards, this 2.51 nonetheless constituted more than one-fourth of the cumulative Hebron precipitation over the preceding five months! As for local agricultural impacts, a Nebraska Extension crop educator noted that although these late-August rains arrived too late to reverse detrimental effects on corn/soybean yields, they would help improve pasture conditions and also the outlook for fall planting of wheat and cover crops.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 31, 11:31 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1231 AM CDT Sun Aug 1 2021 .DISCUSSION...(This evening through Saturday) Issued at 304 PM CDT Sat Jul 31 2021 Overall scenario is that the cold front has cleared the CWA with some elevated showers in the south half of the CWA. With very limited MLCAPE and a cap in place, there is little risk of other than some isolated lightning. These showers should wane toward sunset with lack of heating and the continued exit of the cold front. Smoke models still indicate a sluggish exit of smoke from wildfires to the north. As the cold front moves farther south, the band of thickest smoke should follow. By Sunday, there should be marked improvement from our 3-5 SM, locally 1 SM visibility from smoke this afternoon. GRI still sits at 1 3/4 miles with smoke. Noticeably drier air comes in with a second cold front tonight, helping to scour a lot of smoke we have around now. Temperatures will top out in the 80s at the beginning of the week with dew points in the 50s by Sunday night/Monday morning. Temps and dew points will slowly creep up over the next week as return flow eventually ensues while the upper ridge axis heads farther west and deamplifies. Chances of precip remain scant at best for Wednesday night, and dry for other periods. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday) Issued at 1224 AM CDT Sun Aug 1 2021 Skies are mostly cloud free at both terminals early this morning...with lingering smoke continuing to result in MVFR/near IFR VSBYs across much of the area. With light winds overnight... do not expect much improvement in these VSBYs...but should see some improvement during the daytime hours Sunday as less smokey air begins to filter in across the area. That said...plan to hang onto MVFR VSBYS through the daytime hours tomorrow...with VFR conditions returning tomorrow evening as indicated by the smoke models. Otherwise...with a weak pressure gradient in place...expect light and variable winds overnight to remain light and mostly out of the north on Sunday as an area of surface high pressure slowly sinks south across the local area. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Heinlein AVIATION...Rossi
Hazardous Weather Outlook National Weather Service Hastings NE 713 PM CDT Sat Jul 31 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 020015- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 713 PM CDT Sat Jul 31 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Smoke from Canadian wildfires will continue to persist across much of the local area through tonight. Visibility could drop to between 3 and 5 miles at times with some locations dropping to 1 mile at times. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Intermittent opportunities for thunderstorms exist for various portions of the outlook area Tuesday evening through late Wednesday night...and again Friday night. Most of these chances still carry quite a bit of forecast uncertainty, and not all areas will see thunderstorms or rain. In addition... although there does not appear to be a threat for widespread severe storms over the next several days, a few strong to severe storms appear possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977952.